Idaho, 2012

Funnel Cloud in Idaho, April 18, 2012

April 18, 2012 · NWS OTX · 1 event in 1 county or zone

A cool upper-level trough combined with a few hours of surface heating resulted in widely scattered convective showers during the afternoon hours of April 18th. One cell which tracked just north of Genesee produced a rope-like funnel cloud for several minutes and was captured on photograph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cool upper-level trough combined with a few hours of surface heating resulted in widely scattered convective showers during the afternoon hours of April 18th. One cell which tracked just north of Genesee produced a rope-like funnel cloud for several minutes and was captured on photograph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 18, 3:36 PM PST, 29 minutes earlier.

Area forecast discussion, Apr 18, 3:36 PM PST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
436 PM PDT Wed Apr 18 2012

.SYNOPSIS...

After another round of precipitation across the Inland Northwest
tonight, a dry day is likely for the majority of the region on
Thursday before the next moist frontal system arrives on Friday.
Warmer than average temperatures are expected over the weekend. A
return to more seasonal temperatures is expected as a cold front
arrives Tuesday.

&&

.DISCUSSION...
Tonight and tomorrow...Pops remain in place for the early evening
to accommodate ongoing convective showers, some of which have
produced small pea size graupel. Pops show a decreasing trend
overnight and into tomorrow as the trof of low pressure overhead
moves east and out of the area and is replaced by shortwave
ridging. Cloud cover and fog forecast will likely need some
adjustments as abundant low level moisture leftover from these
showers and the ridging moving in from the west will stabilize the
atmosphere and allow for some development of late night and early
morning low stratus and fog. /Pelatti

Thursday night through Saturday...High pressure over the Pacific
Northwest will quickly become zonal by Thursday as the upper level
jet sags southward through British Columbia. This will result in a
day of wet weather on Friday. High pressure will then build into
the region on Saturday for a warming and drying trend to begin the
weekend.

As high pressure breaks down late Thursday a warm front with a
significant Pacific moisture tap will move into the region from
northwest to southeast overnight and into early Friday. A weak
cold front will sag into the region from the north through the
afternoon. The lift will be mainly provided by isentropic lift and
orographics, although there are a few weak waves associated with
the weak cold front to aid in forcing. However, PW's rise to over
.90 of an inch of water, so this will be a nice moisture tap indeed.
While lift and forcing are not very robust the shear amount of
moisture will be enough for just about all locations to get wet.
Southeast-south flow will put the focus of the heaviest
precipitation along the Cascades and Okanogan Highlands then
tracking across the northern mountains and into the Panhandle
mountains through the day.

Friday night and Saturday high pressure will build back into the
region. Orographic showers will continue across the eastern
highlands into the evening, otherwise dry across the forecast area
through Saturday. Heights and 850mb temps will be on the rise with
max temperatures rising into the mid to upper 60s across the
northern zones and into the 70s across the southern zones. /Tobin

Saturday night through Wednesday...a ridge of high pressure will
bring mostly dry and very warm conditions to the Inland Northwest
for Sunday. Southwest flow will bring some mid level moisture into
the region by Sunday afternoon. Instability from daytime heating
will act on this moisture to bring the threat of showers to the
higher elevations. A few thunderstorms could be possible across
the southeast portion of the forecast area. The ridge axis will be
over Idaho Sunday and this is expected to be the warmest day. By
Monday the ridge will be nudged east by an approaching Pacific
trough. Moist southwest flow will continue to stream into the
region with increasing chances of showers and afternoon
thunderstorms on Monday. A cold front will push through the region
Tuesday with much cooler temperatures on tap. Breezy conditions
will accompany the frontal passage Monday night and Tuesday. Model
guidance diverges by Tuesday night in the timing of the next
shortwave trough so pops trend toward climo. Temperatures will
remain on the cool side as models indicate either a trough or
westerly flow over the region. /Kelch

&&

.AVIATION...
00Z TAFs: Scattered showers and isolated thunderstorms will
diminish after sunset. Low level moisture from convective showers
will be trapped under weak high pressure moving in overnight. This
will allow some minor stratus/fog formation, mainly affecting the
eastern TAF sites with generally MVFR/locally IFR ceilings and
visibilities through 16z Thursday. VFR conditions will prevail
through 00z Friday with mid and high clouds moving in from the
west ahead of the next round of precipitation expected late Thu.
/EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  55  45  63  42  67 /  50  10  60  50  10  10
Coeur d'Alene  36  55  43  61  41  66 /  50  10  70  60  20  10
Pullman        34  55  46  66  41  68 /  40  10  60  70  30  10
Lewiston       39  64  50  69  48  74 /  40  10  60  30  30  10
Colville       34  59  43  66  40  68 /  50  10  70  50  10   0
Sandpoint      35  56  41  59  40  63 /  60  10  80  70  20  10
Kellogg        34  53  41  57  41  64 /  70  10  70  70  50  20
Moses Lake     36  60  44  72  43  73 /   0  20  40  20   0   0
Wenatchee      39  61  48  67  45  72 /  10  20  40  20   0   0
Omak           34  60  40  70  40  71 /  10  10  50  20   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 18, 4:57 AM PST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
557 AM PDT WED APR 18 2012

IDZ001>004-026-027-WAZ031>038-041>044-191300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
557 AM PDT WED APR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 18, 3:29 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
429 PM PDT WED APR 18 2012

IDZ026-190130-
LEWISTON AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD
429 PM PDT WED APR 18 2012

AT 420 PM PDT LEWISTON AREA MEDIA RELAYED A REPORT OF A FUNNEL
CLOUD THAT OCCURRED ON THE LEWISTON GRADE AT AROUND 4:10 PM PDT.
THE FUNNEL DISSIPATED... BUT A THUNDERSTORM WITH HEAVY RAIN AND
SMALL HAIL CONTINUED IN THE AREA.

WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE OVER
THE REGION THROUGH THE LATE AFTERNOON AND EARLY EVENING. BE
PREPARED FOR HEAVY RAIN AND SMALL HAIL.

The radar

The Spokane radar (KOTX), 129 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Latah

When
April 18, 4:05 PM PST to 4:10 PM PST
Where
Latah County, 5 mi NW of Genesee
Reported by
Broadcast Media
Coordinates
46.601, -116.994

The media relayed a report and pictures of a funnel cloud that was sighted on the Lewiston Grade, roughly five miles northwest of Genesee between 1605 and 1610 PDT.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370111.